Flash Flood, Marquette
- When
- May 15, 1:10 PM EST to 1:54 PM EST
- Where
- Marquette County, Marquette
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Portions of Lakeshore Blvd and Hawley Street near the Dead River were underwater. Emergency crews in the area were forced to evacuate due to rapidly rising water.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Portions of Lakeshore Blvd and Hawley Street near the Dead River were underwater. Emergency crews in the area were forced to evacuate due to rapidly rising water. Debris from a railroad bridge was spotted being swept into the Lake Superior Harbor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 15, 11:25 AM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1225 PM EDT THU MAY 15 2003
MAIN UPDATE CONCERNS ARE CLDS/TEMPS AS PCPN SHOULD STAY WELL SOUTH.
WV IMAGERY AND RUC ANALYSIS SHOWS SHRTWV MOVG THRU NRN IL AS ASSOC
120 KT 3H JET MOVES THRU SRN IL. AT THE SFC...AN AREA OF LOW PRES
WAS STRETCHED ACROSS THE CNTRL PLAINS AND LOWER MIDWEST WITH A WARM
FRONT ACROSS SRN OH/NRN KY. A WEAK SHRTWV LOBE MOVG WEST THROUGH UPR
MI ALONG WITH AN ASSOC WK INVERTED SFC TROF IR HELPING TO PRODUCE
AREA OF CU/SC OVR NRN AND ERN PORTIONS OF THE U.P AND OVR MUCH OF
LAKE SUPERIOR PER VIS SATL LOOP.
WAA/DEFORMATION ZONE PCPN STAYING WELL TO SOUTH CLOSER TO TRACK OF
STGR SHRTWV...PER REGIONAL RADAR LOOP. MODELS INDICATE BEST
ISENTROPIC ASCENT AND MID LVL Q-VECT CONV TO REMAIN WELL SE OF
FORECAST AREA TODAY...AND GIVEN DRY LLVLS INDICATED BY 12Z APX AND
GRB SNDGS WOULDNT EXPECT PCPN TO FORM OVR U.P. HWVR...EXPECT CLDS
AND CU FIELD TO SPREAD WEST ACROSS FORECAST AS DWPNTS CLIMB INTO THE
LOW TO MID 40S.
CLOUD FORECAST STILL LOOK GOOD...ALTHOUGH BUMPED UP MAX TEMPS SOME
AS INLAND READINGS HAVE CLIMBED RAPIDLY THIS MORNING INTO LOW
60S...AND LOOKING AT 12Z GRB SNDG WOULD EXPECT AREAS ALG THE WI BDR
TO REACH THE LOW 70S THIS AFT.
.MQT...FLASH FLOOD WARNING MIZ005 ALONG DEAD RIVER FROM SILVER LAKE
TO CITY OF MARQUETTE.
VOSSMIZ001>007-009>014-084-085-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 717 AM EDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT... A FLASH FLOOD WARNING REMAINS IN EFFECT FOR MARQUETTE COUNTY...ON THE DEAD RIVER FROM SILVER LAKE THROUGH THE CITY OF MARQUETTE TO LAKE SUPERIOR DUE TO WATER FLOWING FREELY OUT OF SILVER LAKE. A FLOOD WARNING IS ALSO IN EFFECT FOR THE MENOMINEE RIVER IN MENOMINEE COUNTY. RUNOFF FROM HEAVY RAINFALL ON SUNDAY AND MONDAY WILL CONTINUE TO KEEP RIVER LEVELS HIGH. SEE THE APPROPRIATE FLOOD STATEMENTS AND FLOOD WARNINGS FOR FURTHER INFORMATION. NO ADDITIONAL RAIN IS EXPECTED THE REST OF THIS WEEK WHICH SHOULD ALLOW WATER LEVELS TO FALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) MRD
The Marquette radar (KMQT), 15 km away, was scanning. The volume nearest the first event began at 18:14 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356361.